Journal Article Effects of a self-management program on antiemetic-induced constipation during chemotherapy among breast cancer patients: a randomized controlled clinical trial.

Hanai, Akiko  ,  Ishiguro, Hiroshi  ,  Sozu, Takashi  ,  Tsuda, Moe  ,  Arai, Hidenori  ,  Mitani, Akira  ,  Tsuboyama, Tadao

155 ( 1 )  , pp.99 - 107 , 2016-01 , Springer US
Research on patient-reported outcomes indicates that constipation is a common adverse effect of chemotherapy, and the use of 5-hydroxytryptamine (serotonin; 5HT3) receptor antagonists aggravates this condition. As cancer patients take multiple drugs as a part of their clinical management, a non-pharmacological self-management (SM) of constipation would be recommended. We aimed to evaluate the effectiveness of a SM program on antiemetic-induced constipation in cancer patients. Thirty patients with breast cancer, receiving 5HT3 receptor antagonists to prevent emesis during chemotherapy were randomly assigned to the intervention or control group. The SM program consisted of abdominal massage, abdominal muscle stretching, and education on proper defecation position. The intervention group started the program before the first chemotherapy cycle, whereas patients in the wait-list control group received the program on the day before their second chemotherapy cycle. The primary outcome was constipation severity, assessed by the constipation assessment scale (CAS, sum of eight components). The secondary outcome included each CAS component (0-2 points) and mood states. A self-reported assessment of satisfaction with the program was performed. The program produced a statistically and clinically significant alleviation of constipation severity (mean difference in CAS, -3.00; P = 0.02), decrease in the likelihood of a small volume of stool (P = 0.03), and decrease in depression and dejection (P = 0.02). With regards to program satisfaction, 43.6 and 26.4 % patients rated the program as excellent and good, respectively. Our SM program is effective for mitigating the symptoms of antiemetic-induced constipation during chemotherapy.

Number of accesses :  

Other information